Methotrexate Hair Loss: I just started this medication... - NRAS

NRAS
26,734 members30,670 posts

Methotrexate Hair Loss

Hidden
Hidden
24 Replies

I just started this medication and I've seen where some of you experience hair loss. I'm wondering what that means exactly. Is your hair shedding more than usual or is it coming out in patches resulting in bald spots? My hair is thin enough and I'm curious and I want to know what to expect.

Thanks!

24 Replies
oldestnewest
nomoreheels

Hiya 1-min. I think everyone has different experiences of hair loss on MTX & it can also depend on what dose is given. Mine was noticeable to me but maybe not so much to those who know me. I certainly had more hair in my brush & my hairdresser said the texture & amount was different & we went through different styles & found a cut that suited both my hair, face shape & ease of styling. I had fine hair but lots of it before RD & MTX & now it's a thicker texture & I feel slightly less of it so I keep it reasonably short which helps to make it look thicker & so much easier to style as I have problems gripping anything so can no longer hold the weight of a hairdryer & now use a hotbrush which is really light & easy with my shorter hair.

I'm sure others will tell of their experiences as I know they have the same problems but do hope you don't have too many.

1 like
Reply
Hidden
Hidden
in reply to nomoreheels

Thank you :-) my hair is think enough! I can't afford another strand. Thanks again for your response.

1 like
Reply
nomoreheels
nomoreheels
in reply to Hidden

There are shampoos on the market I believe for people who have problems with thinning hair as we've recently had a member post about it & she had a good few replies. Maybe someone who replied then will answer you & let you know which they were as I didn't pay particular attention as I've coped having only had a little loss & a good cut. It's vanity I suppose but I, like you thought early on it was a real problem as our hair somewhat defines us doesn't it but in the grand scheme of things I'd rather have thinner hair than gnarly hands & fear of fractures. ;)

Good luck & hopefully you don't need to worry too much about it.

1 like
Reply
Hidden
Hidden

Lol. You got that right! Thanks I did see that post about the hair products that were recommended from Amazon. Similar post popped up after submitting mine. I have been taking biotin which is good for hair nails and skin. I had been taking it prior to my diagnoses. It does well and I'm hoping it will help me in this area if needed.

1 like
Reply
miss-scarlett

hi my hair was thin, then after having cyclo and mtx injections it went thinner and patchier. I went to the ideal home exhibition in june and my sister wanted to have a look at a hair stall.

Anyway a sales rep said he had something for my hair, so I laughed not believing him. He put powder on my hair and it made it thick and covered up my bald patches.

Look for products that contain Keratin - sorry it might be spelt incorrectly as I don't have the item with me, but youtube shows loads of products, I was impressed and don't need to wear my wig

1 like
Reply
Hidden
Hidden

Thank you. I will have to wait and see what happens. Hopefully that will be one side effect I will get to skip!

1 like
Reply
2plus2

My hair fell out a lot and when my hairdresser said I had no new hair growth, I knew it was time to stop taking them. I tried all the shampoos but they don't make dying hair come back to life.

Hope you escape this side effect :-)

1 like
Reply
paulywoo

I suffered hairloss on mtx after about 3 months of taking it. For me it took the form of extra shedding all over which was particularly noticeable when washing my hair. I'd get handfuls of loose hair which I'd have to collect and throw in the bin after my shower. Also if I ran my fingers through my hair I'd get lots of loose hairs falling. It did improve a little after an increase of folic acid and it was like having 2 different hairstyles at once. I had the long remnants of my original hair and a head of new growing hair which sort of stood on end like an unruly crew cut. It took about a year for the hairs to catch up but it remained thin until I stopped the drug after approximately 2 yrs. within 5 weeks of stopping mtx my hair started to look thicker again and was almost fully recovered after about 4 months.

I think you shouldn't worry about hairloss unless it happens to you as it appears to be the exception not the norm. Mtx is a brilliant drug if you can tolerate it and many can. I didn't come off the mtx because of the hairloss although it was having a huge impact on me emotionally. I came off due to a range of side effects including fatigue and nausea all of which impacted too much on my quality of life.

2 likes
Reply
Vickidi
Vickidi
in reply to paulywoo

I took mtx for a year and a half. I took it for severe inflamed eyes after an eye injury.I was taken off of it less than a month ago. I to was taking folic acid and Biotin. It took a lot of my hair out, Hopefully it will start back growing as I'm still taking the Biotin. UGH UGH !!!

Reply
sylvi

I have been on it now for a few years and i haven't found any hair loss. Sad to say it does happen. Speak to your consultant and if your that worried they might be able to give you something different.xxx

1 like
Reply
chelleD

I got more quite a bit more hair shedding than before mtx. My hair was really fine so this was a problem for me. I also had mouth ulscers so folic acid was increased which along with a shorter cut has made my hair much better and nails too

1 like
Reply
Hidden
Hidden

Thanks for all of your replies. I will see what happens down the road. :-)

1 like
Reply
Psychic

I found more hair on my brush, bought a magnetic hairbrush and found this encouraged growth.

1 like
Reply
wiliby

Hi, I had very little hair loss, made the mistake of cutting it short! Long now, anyway, avoid anything that boosts hair growth, ( that works against our immune suppressants), avoid harsh chemicals, ask your hairdresser about organic hair colours (if you do colour your hair) and do NOT brush hair when wet, use a wide toothed comb (your hair is most fragile when wet, that's a tip for everyone not just us :) ) if you have to use straighteners always use a heat protector spray that you apply when wet (Paul Mitchell have the best called 'the heat' )

I,m a bit bossy! Good luck, I hope your meds works well for you :)

1 like
Reply
Hidden
Hidden
in reply to wiliby

Lol. You're funny and that's quite okay. I've only taken one dose and I'm taking 10mg total. I'm not sure how it's going to pan out for me. Thanks for the tips :-)

1 like
Reply
zannie

I've been on 7.5 mg. of MTX a day, for two years now. I've lost quite a lot of hair, shedding it in combs, brushes and during shampoos. However the process seems to have calmed down a bit. My hair is dryer and more brittle. I've just had to have a short haircut. Fingers crossed that I won't need a wig.

Best of luck.

1 like
Reply
Hidden
Hidden
in reply to zannie

Thank you. You're taking a big dose of MTX. I thought it was only taken once a week but I see you're daily.

I am curious to know why your dose is like that if you don't mind sharing. Thanks

1 like
Reply
zannie
zannie
in reply to Hidden

My mistake in communication, I do take this dose just once a week, and the length of time is two years since I've been on MTX. Thanks for the correction. X

1 like
Reply
Hidden
Hidden

Hi 1-min-at-time

The information on hair loss and MTX from NHS National Patient Safety Agency states :

Thinning of the hair - this can happen , although it is uncommon and, if it does happen it is usually slight. Hair growth usually returns to normal on stopping treatment. If you feel this becomes more than very slight hair loss/thinning you should discuss with your doctor/rheumatology team.

Hope this helps,

Regards,

Sally (NRAS helpline)

1 like
Reply
Hidden
Hidden

Hi loose quite a lot but thankfully have very thick hair,you might not suffer it not everyone does x

1 like
Reply
dozzer15

Hi. I too have noticed that some people have experienced hair loss or thinning but I've been on mtx for 4 years now and had no thinning whatsoever and I'm on the highest dose. In fact I had a trim the other day a d my hairdresser had to thin it out a bit. It just shows that everyone is affected differently. I hope you're one of the lucky ones like me x

2 likes
Reply
Brandym

Hi, I am thinking of quitting my 5 pills a week of MTX because of the same side effects you mentioned. Can you tell me how you are doing now?

1 like
Reply
nomoreheels
nomoreheels
in reply to Brandym

The member who wrote this post has deleted their account, "Hidden" & a grey avatar means they're no longer a member so won't see your question. Perhaps if you write a post asking the question (using the red box in the right hand corner) you'll receive more replies to your question.

Sometimes hair loss occur when you first start MTX (& some other meds) but the longer you take it the less it becomes generally. I had some when I first started MTX & again if I need an increase in dose but it soon settles. It depends how much loss you have but an increase in folic acid can help. MTX works well for me, I've been on it 7 years now so maybe as it controls me so well it's not so much of an issue & my hairdresser cuts to how thick my hair is at anyone time, but I always keep it shortish.

Have you spoken to your Rheumy about it?

1 like
Reply

You may also like...